Alert archive / Minnesota / Winter Storm Watches in 2025

Winter Storm Watch 3, NWS Twin Cities, MN

March 13, 20257 counties in Minnesota

NWS Twin Cities, MN issued this winter storm watch at Mar 13, 2025, 3:05 PM CDT for 7 counties in Minnesota. It took effect at Mar 15, 2025, 4:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 13, 2025, 3:05 PM CDT (20:05 UTC)
In effect from
Mar 15, 2025, 4:00 AM CDT
Expired
Mar 14, 2025, 2:11 PM CDT
In force
Issued by
NWS Twin Cities, MN

Counties Chippewa County, MN, Douglas County, MN, Lac qui Parle County, MN, Pope County, MN, Stevens County, MN, Swift County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 178 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1530 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

809 
WWUS43 KMPX 132005
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
305 PM CDT Thu Mar 13 2025

...BLIZZARD CONDITIONS ARE POSSIBLE LATE FRIDAY NIGHT AND SATURDAY...

.A powerful storm system will bring all types of spring weather to 
western Minnesota Friday through Saturday. Showers and a chance of 
thunderstorms will arrive Friday evening. The rain will turn to a 
wintry mix of sleet and freezing rain after 4 AM Saturday morning, 
then to moderate or heavy snow between 7-10 AM as much colder air 
arrives. Snowfall rates of 1 to 2 inches per hour are possible mid 
Saturday morning. Northwest winds will increase significantly during 
the transition with gusts as high as 55 mph into Saturday afternoon. 
The snow combined with strong winds could lead to blizzard 
conditions.

MNZ041-047-048-054>056-064-140815-
/O.NEW.KMPX.WS.A.0003.250315T0900Z-250316T0000Z/
Douglas-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Yellow Medicine-
Including the cities of Morris, Benson, Montevideo, Granite
Falls, Glenwood, Alexandria, and Madison
305 PM CDT Thu Mar 13 2025

...WINTER STORM WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH 
SATURDAY EVENING...

* WHAT...Blizzard conditions possible. Total snow accumulations 
  between 2 and 4 inches, sleet accumulations between one tenth and 
  two tenths of an inch, and ice accumulations around a light glaze 
  possible. Winds could gust as high as 55 mph.

* WHERE...Chippewa, Douglas, Lac Qui Parle, Pope, Stevens, Swift, 
  and Yellow Medicine Counties.

* WHEN...From late Friday night through Saturday evening.

* IMPACTS...Whiteout conditions are possible and may make travel 
  treacherous and potentially life-threatening. Plan on slippery 
  road conditions. Strong winds could cause extensive damage to 
  trees and power lines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for possible blizzard conditions. Continue to monitor the 
latest forecasts for updates on this situation.

&&

$$

Borghoff
2 follow-up statements
089 
WWUS43 KMPX 140803
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
303 AM CDT Fri Mar 14 2025

...BLIZZARD CONDITIONS ARE POSSIBLE LATE FRIDAY NIGHT AND SATURDAY...

.A powerful storm system will bring all types of spring weather to 
western Minnesota Friday through Saturday. Showers and a chance of 
thunderstorms will arrive Friday evening. The rain will turn to a 
wintry mix early Saturday morning, then to moderate or heavy snow 
later in the morning as much colder air arrives. Snowfall rates of 1 
to 2 inches per hour are possible mid Saturday morning. Northwest 
winds will increase significantly during the transition with gusts 
as high as 55 mph into Saturday afternoon. The snow combined with 
strong winds could lead to blizzard conditions. The watch has not 
been upgraded due to uncertainty in where the heaviest snow will 
fall. It is in this band of heavier snow where the blizzard is 
likely to occur.

MNZ041-047-048-054>056-064-141615-
/O.CON.KMPX.WS.A.0003.250315T0900Z-250316T0000Z/
Douglas-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Yellow Medicine-
Including the cities of Alexandria, Benson, Madison, Granite
Falls, Montevideo, Glenwood, and Morris
303 AM CDT Fri Mar 14 2025

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH 
SATURDAY EVENING...

* WHAT...Blizzard conditions possible. Total snow accumulations 
  between 2 and 4 inches, sleet accumulations between one tenth and 
  two tenths of an inch, and ice accumulations around a light glaze 
  possible. Winds could gust as high as 55 mph.

* WHERE...Chippewa, Douglas, Lac Qui Parle, Pope, Stevens, Swift, 
  and Yellow Medicine Counties.

* WHEN...From late tonight through Saturday evening.

* IMPACTS...Visibilities may drop below 1/4 mile due to falling and 
  blowing snow. Whiteout conditions are possible and may make travel 
  treacherous and potentially life-threatening. Plan on slippery 
  road conditions. Strong winds could cause extensive damage to 
  trees and power lines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for possible blizzard conditions. Continue to monitor the 
latest forecasts for updates on this situation.

&&

$$

NDC
267 
WWUS43 KMPX 141911
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
211 PM CDT Fri Mar 14 2025

...WINTRY MIX LATE TONIGHT WILL TURN TO HEAVY SNOW EARLY SATURDAY 
MORNING WITH BLIZZARD CONDITIONS EXPECTED...

.A powerful storm system will bring all types of spring weather to 
western Minnesota through Saturday. Showers and a chance of 
thunderstorms will arrive this evening. The rain will turn to a 
wintry mix late tonight, then to moderate or heavy snow early 
Saturday morning as much colder air arrives. Snowfall rates of 1 to 
2 inches per hour are possible at times. Northwest winds will 
increase significantly during the transition with gusts as high as 
60 mph into Saturday afternoon. The snow combined with strong winds 
will lead to blizzard conditions. A Blizzard Warning has been issued 
for much of west central Minnesota with a Winter Storm Warning for 
Todd County.

MNZ041-047-048-054>056-064-150900-
/O.UPG.KMPX.WS.A.0003.250315T0900Z-250316T0000Z/
/O.NEW.KMPX.BZ.W.0002.250315T1000Z-250315T2100Z/
Douglas-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Yellow Medicine-
Including the cities of Morris, Benson, Montevideo, Granite
Falls, Madison, Alexandria, and Glenwood
211 PM CDT Fri Mar 14 2025

...BLIZZARD WARNING IN EFFECT FROM 5 AM TO 4 PM CDT SATURDAY...

* WHAT...Blizzard conditions expected. Total snow accumulations 
  between 3 and 6 inches, sleet accumulations between one tenth and 
  two tenths of an inch, and ice accumulations around a light glaze. 
  Winds gusting as high as 60 mph.

* WHERE...Chippewa, Douglas, Lac Qui Parle, Pope, Stevens, Swift, 
  and Yellow Medicine Counties.

* WHEN...From 5 AM to 4 PM CDT Saturday.

* IMPACTS...Whiteout conditions are expected and will make travel 
  treacherous and potentially life-threatening. Widespread blowing 
  snow could significantly reduce visibility. Strong winds could 
  cause extensive damage to trees and power lines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel should be restricted to emergencies only. If you must travel, 
have a winter survival kit with you. If you get stranded, stay with 
your vehicle. Call 5 1 1 or visit 511mn.org for road conditions.

&&

$$

MNZ042-150900-
/O.NEW.KMPX.WS.W.0003.250315T1200Z-250315T2100Z/
Todd-
Including the cities of Long Prairie
211 PM CDT Fri Mar 14 2025

...WINTER STORM WARNING IN EFFECT FROM 7 AM TO 4 PM CDT SATURDAY...

* WHAT...Heavy mixed precipitation expected. Total snow 
  accumulations between 2 and 4 inches, sleet accumulations up to 
  one tenth of an inch, and ice accumulations around a light glaze. 
  Winds gusting as high as 50 mph.

* WHERE...Todd County.

* WHEN...From 7 AM to 4 PM CDT Saturday.

* IMPACTS...Plan on slippery road conditions. Gusty winds could 
  bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. Call 5 1 1 or visit 511mn.org 
for road conditions.

&&

$$

Borghoff

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this winter storm watch went out at Mar 13, 12:37 PM CDT, 2 hours 28 minutes earlier. Its key messages:

  • Elevated fire weather conditions Thursday for western MN.
  • Strong low to move through the area Friday night. Showers and thunderstorms Friday evening will transition from rain to snow Friday night through Saturday from west to east.
  • A line of thunderstorms are expected to move into southern MN Friday evening. Some severe storms will be possible, especially for south central and southeast Minnesota.
  • Accumulating snow, with a few hours of near-blizzard conditions possible in western MN Saturday.
Area forecast discussion, Mar 13, 12:37 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1237 PM CDT Thu Mar 13 2025

.KEY MESSAGES...

- Elevated fire weather conditions Thursday for western MN.

- Strong low to move through the area Friday night. Showers and
  thunderstorms Friday evening will transition from rain to
  snow Friday night through Saturday from west to east.

- A line of thunderstorms are expected to move into southern MN
  Friday evening. Some severe storms will be possible,
  especially for south central and southeast Minnesota.

- Accumulating snow, with a few hours of near-blizzard
  conditions possible in western MN Saturday.

&&

.DISCUSSION...
Issued at 427 AM CDT Thu Mar 13 2025

Quiet with little to no wind early this Thursday morning.
Southerly winds will kick in around sunrise as our surface ridge
moves over the Great Lakes. This will send warm 925-850mb air
up into the South Dakota, which will creep into western MN this
afternoon. As a result, highs will return to the low 70s along
and west of the Buffalo Ridge, with mid 60s elsewhere today. As
southerly winds ramp up and temperatures rise, elevated fire
weather concerns exist in western Minnesota this afternoon.
Relative humidities will drop to their lowest of 25-30% between
3 and 7PM. Winds will be sustained around 20MPH, gusting to near
30MPH at times, creating an elevated fire concern. We have
issued a Special Weather Statement to reflect this.

Our long awaited system remains on track in terms of intensity and
overall track. This powerful cyclone will lift across KS/NE during
the day. Ensembles continue to advertise the deepening of the low as
it moves towards NE/IA through the day, with minimum MSLP values
bottoming out somewhere in the 975-980mb neighborhood. While the low
will be in the early stages of occluding/filling in by the time
it tracks over southern Minnesota and western Wisconsin
Saturday, this complex system will bring a slew of hazards to
the Upper Midwest through the weekend.

Friday and Friday Night...Temperatures and moisture will be on the
rise quickly through the day Friday as strong southerly flow sends
ample Gulf moisture northward. Record high temperatures may be in
jeopardy with widespread 70s expected. Did increase wind gusts
for much of the area with the strongest gusts of 30-35 MPH
expected along the I-90 corridor. Forecast soundings continue to
show PWATS near climatological max, or just above 0.75". This
impressive early Spring warmth and moisture will build CAPE
values to 1000-1500 J/kg, but much of southern Minnesota and
western Wisconsin look to remain capped until late evening,
which will limit the amount of instability we're able to tap
into. Still, as a warm front lifts northward late Friday
afternoon/evening, we'll have a few hour window where a few
strong/severe thunderstorms will be possible across southern
Minnesota. We're just getting into the time range of a handful
of CAMs that show a developing QLCS across Iowa by mid
afternoon. By 00z, this feature will be just getting into far
southern Minnesota, where it will likely diminish in intensity
as it continues northward. The main hazard with any
strong/severe storms that do manage to make it into
Minnesota/Wisconsin will be damaging winds with a secondary hail
threat.

Overnight, widespread rain is expected with western Minnesota likely
seeing upwards of 0.50" through early Saturday. Further east
(including the Twin Cities), it appears that a dry slot will cut
precip totals down a bit from previous forecasts. This change is
most evident when looking at the 06z.13 deterministic NAM and RAP,
which puts down a few hundredths by 06z Saturday, but the 00z.13
GEFS has also pulled back on QPF. After a brief break from breezy
southerly winds early in the night, gusts will creep back up across
western Minnesota as the next phase of the system approaches. A
strong cold front will send winds around to the northwest with gusts
of 40-45 MPH and continued precip for western Minnesota. With the
cold front will come a sharp drop in temperatures and a changeover
from rain to wintry mix to snow by early Saturday.

Saturday...As the front barrels across Minnesota through the day,
temperatures will fall rapidly with most seeing their daily high
occur close to midnight. A changeover to all snow is expected for
areas west of Wilmar sometime mid morning. When combined with the
gusty winds, a few hours of near blizzard conditions are possible
for extreme western Minnesota through the afternoon. This is the
same region where a deformation band could drop some impressive
snowfall rates and lead to snowfall totals of up to 4". As the
rain/snow line continues its march to the east, snowfall totals drop
off quickly with little to no accumulation expected for the eastern
half of Minnesota and into western Wisconsin. Additional rainfall
totals for this area between 6am and noon Saturday will be a couple
tenths at best. Storm total QPF amounts range from +1" to the west
to 0.25-0.50" east through Saturday evening.

Sunday and beyond...Precip comes to an end overnight Saturday/early
Sunday with breezy northwest winds and strong CAA on the backside of
the low as it tracks into Canada. We'll be left with clearing skies
and highs in the 30s and 40s. Monday's temperatures will rebound
into the 50s and 60s with the return of southerly flow. Monday and
Tuesday should be quiet before attention turns to another
potential system for the middle of next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1222 PM CDT Thu Mar 13 2025

Busy weather lies ahead, but not during this TAF period. We'll
have fairly persistent southeast winds with varying amounts of
high clouds through the period. We'll probably have some accas
Friday morning as a very warm and moist airmass moves in, but
soundings look too dry to support any precip, but you can't
completely rule out something Friday morning in WI.

KMSP...It will be breezy this period with some minor WS issues
overnight, but the WS doesn't look strong enough to warrant
putting in the TAF, there will definitely be some low level
turbulence, but just not enough to warrant the WS mention in the
TAF. TS chances at MSP ramp up after 2z Saturday.

/OUTLOOK FOR KMSP/
FRI Night...TSRA likely in evening. Wind SE 15-20G30-35 kts.
SAT...MVFR. Chc -RA/-SN. Wind NW 15-20G25-35 kts.
SUN...VFR. Wind NW 10G25 kts.
MON...VFR. Wind S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...Dye/PV
AVIATION...MPG
Hazardous weather outlook, Mar 13, 10:09 AM CDT, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1009 AM CDT Thu Mar 13 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
141515-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1009 AM CDT Thu Mar 13 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A powerful storm system will develop over the Plains and push
through the Upper Midwest Friday and Saturday. Thunderstorms will
move into southern Minnesota early Friday evening and lift north
across the rest of central and southern Minnesota and western
Wisconsin. Scattered severe thunderstorms will be possible across
south central and southeast Minnesota, with strong wind gusts
being the primary hazard.

Behind the system, rain will turn to snow across western and
central Minnesota Saturday along with strong northwest winds
developing. Accumulating snow, along with blowing and drifting
snow will likely result in hazardous travel conditions in western
Minnesota Saturday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Winter Storm Watches in Minnesota, 2025Every winter storm watch in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.